Format

Send to

Choose Destination
Conn Med. 2014 Jan;78(1):37-9.

Acetaminophen-induced pancreatic pseudocyst: first case report.

Author information

1
University of Connecticut School of Medicine, Farmington, Saint Francis Hospital and Medical Center Department of Medicine, Hartford, USA. zcavanaugh@student.uchc.edu
2
University of Connecticut School of Medicine, Farmington, Saint Francis Hospital and Medical Center Department of Medicine, Hartford, USA.

Abstract

INTRODUCTION:

Acetaminophen is known for its toxic effects onhepatic cells. Moreover, acetaminophen toxicity in the setting of hepatic failure has also been associatedwith dysfunction and failure of other organ systems, including the pancreas. Drug-induced pancreatitis (DIP) is rare and has been associated with acetaminophen.

CASE:

A 19-year-old female presents with a one-week history of abdominal pain associated with nausea, vomiting, and headache. One day earlier she was discharged from an outside hospital where she was admitted for fulminant hepatic failure secondary to acetaminophen toxicity. She had no other complaints and denied consuming alcohol or taking any medications. An examination showed epigastric tenderness. Labs obtained on admission revealed abnormal but improving liver function tests with worsening amylase and lipase. A computed tomography scan on day three of admission revealed what appeared to be a large pancreatic pseudocyst. A magnetic resonance cholangiopancreatographyconfirmed the diagnosis.

DISCUSSION:

Here we present the case of a young female with a delayed onset acetaminophen-induced pancreatitis. Although DIP is rare, acetaminophen should be recognized as a cause of acute pancreatitis. In addition, itis important for physicians to recognize the increased incidence of pancreatic pseudocyst amongst patients under age 20 with history of DIP, and include pseudocyst in the differential and workup for those presenting with recurrent abdominal pain.

PMID:
24600780
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center